Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 6, NWS San Diego, CA

August 19, 2023San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 19, 2023, 4:55 AM PDT for San Diego County, California. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2023, 4:55 AM PDT (11:55 UTC)
Expired
Aug 19, 2023, 6:49 AM PDT
In force
114 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 84 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2430 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WGUS56 KSGX 191155
FFWSGX
CAC073-191400-
/O.NEW.KSGX.FF.W.0006.230819T1155Z-230819T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
455 AM PDT Sat Aug 19 2023

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  East Central San Diego County in southwestern California...

* Until 700 AM PDT.

* At 455 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hwy 78 Between Borrego Springs Rd And Ocotillo Wells, Hwy 78 
  Between S2 And Borrego Springs Rd, Borrego Springs, Fish Creek 
  Wash, Hwy S2 Between Agua Caliente And Canebrake, Hwy S2 Vallecito 
  Creek Rd, Hwy S2 Between Canebrake And Imperial County Line, Hwy 
  S2 Between Shelter Valley And Agua Caliente, Ocotillo Wells and 
  Agua Caliente.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3297 11610 3273 11611 3272 11630 3319 11642
      3321 11610 3307 11610 3304 11610 3303 11610
      3300 11610 3299 11610

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Adams
2 follow-up statements
155 
WGUS76 KSGX 191312
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
612 AM PDT Sat Aug 19 2023

CAC073-191400-
/O.CON.KSGX.FF.W.0006.000000T0000Z-230819T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
612 AM PDT Sat Aug 19 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING 
FOR EAST CENTRAL SAN DIEGO COUNTY...

At 612 AM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.75 and 1.5 inches of rain 
have fallen. Additional rainfall amounts up to 0.25 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Hwy 78 Between Borrego Springs Rd And Ocotillo Wells, Hwy 78 
  Between S2 And Borrego Springs Rd, Borrego Springs, Fish Creek 
  Wash, Hwy S2 Between Agua Caliente And Canebrake, Hwy S2 Vallecito 
  Creek Rd, Hwy S2 Between Canebrake And Imperial County Line, Hwy 
  S2 Between Shelter Valley And Agua Caliente, Ocotillo Wells and 
  Agua Caliente.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3297 11610 3273 11611 3272 11630 3319 11642
      3321 11610 3307 11610 3304 11610 3303 11610
      3300 11610 3299 11610

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Adams
127 
WGUS76 KSGX 191349
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
649 AM PDT Sat Aug 19 2023

CAC073-191359-
/O.CAN.KSGX.FF.W.0006.000000T0000Z-230819T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
649 AM PDT Sat Aug 19 2023

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL SAN DIEGO 
COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 500 PM PDT Monday for a 
portion of Southwest California.

LAT...LON 3297 11610 3273 11611 3272 11630 3319 11642
      3321 11610 3307 11610 3304 11610 3303 11610
      3300 11610 3299 11610

$$

Adams

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:58 AM PDT, 57 minutes earlier.

Area forecast discussion, Aug 19, 3:58 AM PDT, 57 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
358 AM PDT Sat Aug 19 2023

.SYNOPSIS...
Subtropical moisture will be increasing over the region today,
fueling the development of showers and thunderstorms, mainly over
the mountains and deserts. Increasing instability and moisture ahead
of Hurricane Hillary will result in more widespread rain and
thunderstorms Saturday night, with heavy rainfall. The projected
path of Hillary will bring the weakened center into San Diego County
on Sunday. Expect stronger and shifting winds, and widespread heavy
rain as she passes Sunday night. Bands of heavy rain and flooding
are expected, with the deserts most vulnerable. The rain and wind
will taper off quickly on Monday. It will be relatively cool on
Monday, followed by mostly dry and warmer weather next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

* Tropical Storm Warning now in effect for all of Southern
  California.
* Flood Watch in effect through Monday afternoon for all of Southern
  California.
* Unnecessary travel is discouraged on Sunday due to the high
  flooding potential
* High Wind potential along the coastal slopes of the mountains and
  foothill areas on Sunday

As of 3 AM PDT...Hurricane Hillary was centered 260 miles WSW of the
southern tip of the Baja Peninsula, moving NNW at 13 MPH. The
projected path will bring it onto the west coast of Baja and then
rapidly northward across inland San Diego County on Sunday. As it
interacts with the land, atmospheric shear, and much cooler ocean,
it will weaken rapidly. Still, the rapid northward movement will
likely maintain some Tropical Storm force winds as it moves north
across SoCal and continues to weaken. For exact detail, storm track,
timing, and current Advisories, please see the National Hurricane
Center website.

Low, marine clouds have developed along the coast, but the extent of
them is partially masked by high clouds approaching from the south.
Radar showed some very weak echoes moving northward across San Diego
County at 3:30 AM. Stronger echoes were moving north over Imperial
County. Winds inland had already turned NE with peak gusts around 25
MPH. We launched an intermediate 06Z sounding which indicated a very
stable atmosphere with a lot of dry air below 16K FT. The marine
inversion was near 1000 FT MSL. As moisture increases, stability
will decrease and we could see some strong thunderstorms develop by
afternoon near the mountains with strong and gusty downdraft winds.

Even though we will likely see some strong winds/gusts as Hillary
moves northward through our region, the bigger concern will be the
tropical moisture surge that will accompany it. The level of
atmospheric moisture will likely exceed two inches. The uplift by
wind and mountains will create excessive rainfall rates, especially
over our mountains. The east slopes will be particularly vulnerable
with sparse vegetation and rocky slopes. Catastrophic flash flooding
is a real concern in these areas. Farther west, pockets of very
heavy rain will likely develop as well, but are likely to be banded
and more localized. The main flood threat will occur on Sunday
afternoon and evening as the center moves overhead.

RAIN: Widespread moderate to heavy rainfall will likely develop on
Sunday, with the heaviest and most impactful rainfall occurring on
Sunday afternoon and evening. Please see the Hydrology section below
for additional information on rainfall amounts/rates.

WIND: Winds will strengthen on Sunday and continue through the
evening, then decrease Monday. The strongest winds will generally
occur across the mountains and the coastal mountain slopes. Tropical
storm-force winds (39-73 mph) will be likely across our entire area.
Any precautions that need to be taken to protect against strong
winds should be completed today.

TORNADOES: Isolated tornadoes could occur along rain bands
associated with Hilary. The Storm Prediction Center has highlighted
Southern California in a Marginal Risk for severe thunderstorms on
Sunday, mainly for the risk of isolated tornadoes and severe wind
gusts. We will continue to monitor this risk.

Hillary will move rapidly north, out of the region on Monday, but
residual moisture and daytime heating could still fire off a few
shwrs/t-storms over the mountains in the afternoons next week. Even
though we are expecting to see gradual warming, daytime highs are
still forecast to be below average, thanks to a trough off the
coast, and continued moderate onshore flow

&&

.AVIATION...
190940Z...Coasts...Very patchy CIGs this morning with bases between
500-1000 FT MSL. Any remaining low clouds/CIGs will clear the TAF
sites by 17z Sat. High clouds at/above 10,000 FT MSL will increase
in coverage across Southern California through the day Saturday.
Chances for SHRA will also increase, generally 40% during the day
with a 20% chance of TSRA. Chances for +RA increase more Saturday
night and peak on Sunday, when an 80-90% chance for precipitation
occurs. Rain will be heavy at times, capable of briefly reducing VIS
down to 3SM or less and CIGs below 1000 FT MSL at times. Confidence
is also high in the occurrence of strong east winds on Sunday
afternoon and evening, with an 80% chance of gusts exceeding 30 kts
at SAN/CRQ and a 70% chance of similar gusts near SNA. Conditions
steadily improve Monday morning.

Valleys/Mountains/Deserts...Isolated SHRA/TSRA continue mainly in
the deserts this morning, with chances for more widespread and
heavier SHRA/TSRA in both the mountains and deserts increasing to
60% later this morning and 80% by this afternoon. Valleys will see
chances for SHRA/TSRA increase to 60-80% mainly later Saturday
evening. Most areas have an 80-90% chance of precipitation
continuing through the day on Sunday. Heavier SHRA/TSRA will be
capable of reducing VIS to 3SM or less as well as briefly reducing
CIGs to around 1000 FT MSL. East winds also steadily increase
through the day on Sunday as TC Hilary passes through the region,
with winds then gradually shifting to be from the south or west
later Sunday evening. Portions of the mountains, as well as any
regions where the front right quadrant of Hilary's center passes
will have the potential to see wind gusts of 60-70kts, with gusts of
40-50kts elsewhere. There is an 80% chance for wind gusts to exceed
35kts at PSP at least occasionally on Sunday. Conditions steadily
improve Monday morning.

&&

.MARINE...
Tropical Cyclone Hilary will bring strong winds and steeper seas
Sunday through Monday, with persistent chances of thunderstorms
Saturday through Monday. Any thunderstorms will be capable of
lightning, localized areas of gusty winds and choppy seas, as well
as downpours. There is a 60-70% chance of tropical storm force (34+
knots) winds over the coastal waters Sunday afternoon through Sunday
night. Short-period steep seas of 8 to 13 feet will occur with these
winds as well. Winds and seas will be highly sensitive to the storm
track.

&&

.BEACHES...
South-southeast swell produced by Tropical Cyclone Hilary will bring
high surf to south facing beaches Sunday through Monday. At this
time the forecast swell direction from 160 degrees will likely
generate strong longshore currents at most beaches in San Diego and
Orange Counties. However, some south-facing beaches in Orange County
north of Newport Beach will have the potential to see some sets of 8-
10 feet. Surf forecasts will be very sensitive to any changes in
Hilary's track. There is also a chance of lightning at the beaches
late Saturday through Monday.

&&

.HYDROLOGY...
Rain chances will begin to increase this morning, especially across
the mountains and deserts, reaching the coast and valleys later in
the day into Sunday morning. Rain associated with tropical systems
occur in bands, so it likely will be off-and-on through the majority
of the event. Moisture increases significantly on Sunday, when the
heaviest rainfall is expected to occur. The following are the latest
rainfall estimates for our zones:

Coast/Valleys: 2.00-3.00"
Mountains: 6.00-12.00", local amounts to 14.00"
Deserts: 3.00-7.00"

The heaviest rainfall will occur along the desert (east-facing)
slopes Sunday evening. Rain rates could reach 3"/hr. Elsewhere, rain
rates, even if in short spurts, could exceed 1-2"/hr in any rain
band.

After the peak, rain coverage and intensity will slowly diminish on
Monday, but pockets of showers may remain.

Rare and dangerous flash flooding is expected across areas that
receive the heaviest rainfall. Flash flooding, landslides, mudslides
and debris flows over burn scars are expected. Avoid travel on
Sunday if possible, as some roads my be washed out or under water,
especially over the mountains and into the deserts.

&&

.SKYWARN...
Skywarn activation is requested later today through Monday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Tropical Storm Warning for Apple and Lucerne Valleys-Coachella
     Valley-Orange County Coastal Areas-Orange County Inland
     Areas-Riverside County Mountains-San Bernardino County
     Mountains-San Bernardino and Riverside County Valleys-The
     Inland Empire-San Diego County Coastal Areas-San Diego
     County Deserts-San Diego County Mountains-San Diego County
     Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
     and Foothills.

     Flood Watch from late Saturday night through Monday evening for
     Orange County Coastal Areas-Orange County Inland Areas-San
     Bernardino and Riverside County Valleys-The Inland Empire-
     San Diego County Coastal Areas-San Diego County Valleys-
     Santa Ana Mountains and Foothills.

     Beach Hazards Statement from Sunday morning through late Monday
     night for San Diego County Coastal Areas.

     Flood Watch from Saturday morning through Monday afternoon for
     Apple and Lucerne Valleys-Coachella Valley-Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Deserts-San Diego County Mountains-San Gorgonio Pass Near
     Banning.

     High Surf Advisory from 8 AM Sunday to 2 AM PDT Tuesday for
     Orange County Coastal Areas.

PZ...Tropical Storm Warning for Coastal Waters from San Mateo Point
     to the Mexican Border and out to 30 nm-Waters from San
     Mateo Point to the Mexican Border Extending 30 to 60 nm out
     including San Clemente Island.

&&

PUBLIC/HYDROLOGY...10
AVIATION/MARINE/BEACHES...Adams

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:06 PM PDTSpecial Weather StatementSGXRiverside24 min
Aug 18, 8:22 PM PDTTropical Storm WarningSGXOrange, Riverside, San Bernardino, San Diego54 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.